By: Stella Nakakande
For many medicines that serve as cough suppressants, it is not uncommon to find codeine as one of the components. It serves the purpose, of course, but it seems this is not the only reason why cough suppressants jump off the shelves in pharmacies at an alarming rate.
People actually do get high on codeine. So how does this happen?
Codeine is in the same group or class of drugs like morphine. These drugs are called opoid analagesics or painkillers although morphine is more superior in pain management.
Repeated use of drugs in this class can lead to dependence (addiction) and therefore in most cases, one is advised to use these under supervision of a qualified medical practitioner. And if used for a long time, these drugs should not be withdrawn immediately. Codeine, however, has other effects and these perhaps explain why it is being abused. Codeine relieves anxiety, causes euphoria (feelings of happiness-being high) and relaxation.
So what could go wrong with codeine?
This drug can depress one’s respiratory system which of course can lead to death especially if it is not taken in moderation as recommended by the manufacturer or medical practitioner. It should therefore be used with caution in patients with respiratory problems like asthma more so in an attack. It can also be associated with constipation which becomes more significant the longer or more often it is used.
There is also a possibility of one suffering low blood pressure which can be manifested by them fainting, a severely itchy skin (pruritus), flushing (redness of the cheeks or neck) red eyes, and sweating. One might also experience abdominal pain, seizures, and their pancreas can also be damaged. The list, however, does not end here.
So the next time you come across someone consuming a whole bottle of cough suppressant medicine in one go as most of the people abusing this medicine do, be sure to warn them about this and so much more.
Source: Daily Monitor